Arch Aesthetic Plast Surg.  2021 Jan;27(1):35-38. 10.14730/aaps.2020.02376.

Penicillamine-induced virginal mammary hypertrophy

Affiliations
  • 1Department of Plastic and Reconstructive Surgery, Bucheon St. Mary’s Hospital, College of Medicine, The Catholic University of Korea, Bucheon, Korea
  • 2Department of Pediatrics, Bucheon St. Mary’s Hospital, College of Medicine, The Catholic University of Korea, Bucheon, Korea

Abstract

Virginal mammary hypertrophy (VMH), also known as juvenile mammary hypertrophy, is characterized by excessive enlargement of the breasts. Especially in adolescent patients, this condition can cause a negative body image to develop and result in significant psychological stress. Furthermore, social problems can arise from difficulties in finding appropriately-fitting attire and having trouble exercising. Although the mechanism of VMH has not been fully elucidated, several associated drugs have been identified. In this report, we present a 15-year-old female patient with Wilson disease who developed macromastia after administration of penicillamine for 8 months. Despite cessation of penicillamine for 3 months, the condition remained stable; thus, reduction mammoplasty was performed. After surgery, the patient was able to return to activities of daily living. Although rare, physicians should be aware of the fact that penicillamine can cause VHM. Therefore, patients with Wilson disease should be checked regularly for changes in breast volume in order to minimize possible complications.

Keyword

Wilson disease / Penicillamine / Breast disease
Full Text Links
  • AAPS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr